Michigan, 2004Flood in Michigan, May 22 to 27, 2004
May 22 to 27, 2004 · NWS DTX · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 22, 1:30 PM EST, 7 hours earlier.
Area forecast discussion, May 22, 1:30 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT SAT MAY 22 2004
.DISCUSSION...
SLOW SURFACE BASED DESTABILIZATION CONTINUES OVER SOUTHEAST LOWER
MICHIGAN EVEN WITH MCS CLOUD DEBRIS CONTINUING TO MOVE ACROSS
SOUTHERN LOWER. IN ADDITIONAL SURFACE WAVE NEAR GRAND RAPIDS SHOULD
MOVE ACROSS CENTRAL PORTION OF CWA THROUGH 00Z. AS DESTABILIZATION
CONTINUES AND INCREASED LOW LEVEL CONVERGENCE ANTICIPATE BROKEN
CONVECTION TO FIRE THIS AFTERNOON AND EVENING. MAIN CONCERN WILL BE
ALONG AND SOUTH OF WARM FRONT...FROM GENESEE VALLEY SOUTHWARD TO THE
OHIO BORDER. THREAT WILL BE MAINLY DAMAGING WINDS AND HEAVY RAIN AS
18Z DTX SOUNDING INDICATING FREEZING LEVEL AROUND 12.9K AND 50 KT
WIND MAX AT 10K FEET. WILL CONTINUE WITH MENTION OF FLOOD WATCH ENTIRE
CWA...WITH GREATER RAINFALL TOTALS ANTICIPATED ALONG AND SOUTH OF
WARM FRONT. MAY BE ABLE TO DROP FLOOD WATCH OVER SOUTHERN PORTIONS
OF CWA LATER THIS EVENING AS MODELS INDICATE PERSISTENT 850 MB
THETA-E RIDGE AXIS OVER EXTREME NORTHERN OHIO VALLEY 18Z-06Z.
MODELS NOT IN GOOD AGREEMENT...POSSIBLE CONVECTIVE FEEDBACK PROBLEMS
IN GFS AND ETA INITIALIZED SFC LOW OVER KANSAS MUCH BETTER. THUS ETA
WILL BE MODEL OF CHOICE FOR AFTERNOON PACKAGE. WARM FRONT WILL MAKE
LITTLE PROGRESS THIS EVENING...WITH POTENTIAL FOR ANOTHER MCS TO
FIRE OVER SOUTHERN WISCONSIN IN VICINITY OF LOW LEVEL JET...AND NOSE
OF GOOD MOISTURE TRANSPORT. 850-300 MB THICKNESS FIELD/ CORFIDI
VECTORS INDICATE EASTWARD PROPAGATION ACROSS THE NORTHERN CWA AFTER
MIDNIGHT...AND POSSIBLY EVEN NORTH OF THE CWA...AS WARM FRONT
CONTINUES TO LIFT NORTH OF SAGINAW VALLEY AFTER MIDNIGHT.
SHOULD SEE A BREAK IN CONVECTION ON SUNDAY MORNING THROUGH MID
AFTERNOON...HOWEVER MID LEVEL LAPSE RATES STILL STEEP ENOUGH TO
MENTION SCATTERED CONVECTION. COLD FRONT TO APPROACH CWA BY LATE
SUNDAY AFTERNOON...WITH NOTABLE INCREASE IN LOW LEVEL WIND FIELD
AHEAD OF FRONT...35KTS AT 850 MB...AND RIBBON OF HIGHER THETA-E AIR
AS WELL. PLENTY OF INSTABILITY FOR A SEVERE THREAT AGAIN...HOWEVER
FLOODING THREAT NOT AS GREAT...AS PRECIP WATER DROPS AND STORM
MOTION VECTORS INCREASE TO 25M/S.
GOOD SUBSIDENCE BEHIND COLD FRONT...SHOULD SCOUR OUT ALL PCPN LATE
SUNDAY NIGHT AND MONDAY...BEFORE FRONT RETURNS NORTHWARD AGAIN LATE
MONDAY NIGHT.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH 6 AM SUNDAY
FOR ALL OF SOUTHEAST LOWER MICHIGAN.
&&
GSS
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 22, 5:40 PM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
640 PM EDT SAT MAY 22 2004
MIZ047>049-053>055-060>063-068>070-075-076-082-083-231000-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
640 PM EDT SAT MAY 22 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...HOWEVER...NONE OF
WHICH ARE EXPECTED TO BECOME SEVERE. A FRONTAL BOUNDARY CONTINUES
TO BE DRAPED ACROSS THE REGION WHICH REMAINS A FOCUS MECHANISM FOR
ADDITIONAL THUNDERSTORMS. THUNDERSTORMS WILL TRACK TO THE EAST
OVERNIGHT AROUND 35 MPH. BRIEF HEAVY RAINFALL WILL ACCOMPANY ANY
THUNDERSTORM ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES.
.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ON SUNDAY...SOME OF WHICH MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLE
TORNADOES. A FEW STORMS MAY LINGER INTO MONDAY MORNING...BEFORE THE
NEXT CHANCE OF THUNDERSTORMS ON TUESDAY.
ANOTHER CHANCE FOR THUNDERSTORMS ARRIVES FRIDAY INTO FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
BGM
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
In the hours before
Local storm report, May 22, 4:01 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
501 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TORNADO NE CHESANING 43.18N 84.12W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TREES AND WIRE DOWN
0358 PM TORNADO 3 WSW BURT 43.22N 83.96W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO REPORTED AT GARY AND BUECHE, WIRE AND TREES
REPORTED DOWN
0400 PM TORNADO 2 NW BURT 43.26N 83.93W
05/22/2004 SAGINAW MI AIRPLANE PILOT
TORNADO AT M-13 AND BIRCH RUN, TREES AND WIRES REPORTED
DOWN
0402 PM TORNADO 4 SW ARTHUR 43.40N 83.81W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO REPORTED AT M-46 AND BEYER, TREES AND WIRES DOWN
0412 PM HAIL FRANKENMUTH 43.33N 83.74W
05/22/2004 0.25 INCH SAGINAW MI AMATEUR RADIO
MAIN AND TUSCOLA
&&Local storm report, May 22, 4:12 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
512 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 2 NW BURT 43.24N 83.91W
05/22/2004 SAGINAW MI LAW ENFORCEMENT
TORNADO AT M-13 AND BIRCH RUN, TREES AND WIRES REPORTED
DOWN
&&
CORRECTED SOURCE FROM AIRLINE PILOT TO LAW ENFORCEMENTLocal storm report, May 22, 4:37 PM EST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
537 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 N VASSAR 43.37N 83.58W
05/22/2004 TUSCOLA MI LAW ENFORCEMENT
UTILITY POLE DOWN
0445 PM TSTM WND DMG 1 W FOSTORIA 43.26N 83.37W
05/22/2004 TUSCOLA MI LAW ENFORCEMENT
TREE DOWN
&&Special weather statement, May 22, 5:23 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
623 PM EDT SAT MAY 22 2004
MIZ053>055-060>062-222300-
GENESEE-LAPEER-SAGINAW-SANILAC-SHIAWASSEE-TUSCOLA-
623 PM EDT SAT MAY 22 2004
TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...
GENESEE...LAPEER...SAGINAW...SANILAC...SHIAWASSEE AND TUSCOLA.
BGM
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Special weather statement, May 22, 6:03 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
703 PM EDT SAT MAY 22 2004
MIZ063-068>070-075-076-082-083-222330-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-ST. CLAIR-WASHTENAW-WAYNE-
703 PM EDT SAT MAY 22 2004
TORNADO WATCH NUMBER 248 HAS BEEN CANCELLED FOR THE
REMAINDER OF THE FOLLOWING COUNTIES...
LENAWEE...LIVINGSTON...MACOMB...MONROE...OAKLAND...ST. CLAIR...
WASHTENAW AND WAYNE.
BGM
Local storm report, May 22, 7:08 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
808 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TORNADO 5 SW OWOSSO 42.94N 84.25W
05/22/2004 SHIAWASSEE MI TRAINED SPOTTER
A 4 TO 5 FOOT DIAMETER TREE WAS SNAPPED ABOUT 5 FEET FROM
THE GROUND NEAR THE INTERSECTION OF M-52 AND GARRISON
ROAD. AN NWS SURVEY OF THE AREA WILL BE CONDUCTED TOMORRO
TO DETERMIME IF THIS WAS INDEED A WEAK TORNADO.
&&Flood, Shiawassee
- When
- May 22, 8:30 PM EST to May 27, 1:45 PM EST
- Where
- Shiawassee forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.954, -84.147 (the zone’s center; the record gives no point)
The Shiawassee River at Owosso went above its 7 foot flood stage at 830 pm EST on the 23rd. The river crested at 9.03 feet at 1145 am EST on the 24th, then fell back below flood stage at 145 pm EST on the 27th. The Shiawassee River came close to flooding area homes along Jerome Avenue, with some submerged sections of the street blocked off from the public.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Nebraska, May 22, 20041 death · 38 injured · $160 million · F4 · 5 events
- Tornadoes and Hail in Nebraska, May 22, 2004$22 million · F2 · 50 events
- Tornadoes and Flash Flooding in Iowa, May 22 to 23, 20044 injured · $3.2 million · F1 · 101 events
- Flooding in Iowa, May 22 to 31, 2004$20 million · 51 events
- Tornadoes and Hail in Nebraska, May 22, 2004$439,000 · F1 · 44 events
- Tornadoes in Kansas, May 22, 2004$99,000 · F2 · 2 events
- Hail in Nebraska, May 22, 2004$10 million · 2.75 in hail · 1 event
- Flash Flooding and Damaging Wind in Pennsylvania, May 22, 2004$4.5 million · 50 kt wind · 3 events
- Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004$2.4 million · 1 in hail · 15 events
- Flooding in Iowa, May 22 to 26, 2004$3.4 million · 3 events
- Flood in Pennsylvania, May 22 to 23, 2004$3.0 million · 1 event
- Flash Flooding in Wisconsin, May 22 to 23, 2004$980,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400002.